“Studies have shown that the prevalence of sports injuries put student-athletes at a higher risk of opioid use and misuse.” – Sharon Joyce, Director of NJ CARES

Starting in September, all student-athletes and their parents will be required to watch an opioid awareness video before they can participate on sports teams.

The policy, a result of a partnership between the New Jersey State Interscholastic Athletic Association (NJSIAA) and the New Jersey Coordinator for Addiction Responses and Enforcement Strategies (NJ CARES), specifically targets athletes because they’re a higher risk group than the general teen population, says Sharon Joyce, Director of NJ CARES,  which was formed in 2018 to combat N.J.’s opioid crisis.

“Our partnership with the NJSIAA will help raise awareness and educate students and parents on how to prevent sports injuries from leading young athletes down the path to addiction,” says Joyce.

Currently, athletes and their parents are only required to review an “Opioid Use and Misuse Educational Fact Sheet”. The new video will supplement the current policy with new information such as proper storage and disposal of medications, how to provide emotional support for injured athletes, and restorative rehabilitative support, among other topics related to student-athlete injury and treatment.

 

People who abuse prescription narcotics are 80% more likely to use heroin, according to NJSIAA. Just this year, in Camden, Burlington, and Gloucester counties alone, more than 82,106 opioid prescriptions were dispensed, according to  NJ CARES.

 

 

 

 

If you are concerned that someone you know may be abusing opioids, stay alert for these signs:

– Falling asleep at inappropriate times, often in the middle of activities.

– Sudden disinterest in hobbies and lack of commitment to engagements.

– Dramatic mood swings, including anger, anxiety, or secretiveness.

– New difficulty focusing and concentrating on tasks, previously not exhibited.

– Changes in appearance including: weight loss, scratches, drooping eyes, and flushing.

 

Related Articles
Comments

Leave a Reply